Hello my fellow itchy eczema sufferers!!

Or maybe you’re a parent of a child with eczema and you’re looking for answers. You’re in the right place and I welcome you!! I suffered with eczema for over 25 years and applied topical steroid creams regularly during those decades, while all along watching the eczema continue to spread and worsen with each passing year. [You can read about my healing journey through Topical Steroid Withdrawal (TSW) here. I’m now eczema free and loving it!]

How do you know if your rash is eczema or if your rash is being caused by an addiction to the steroid creams that you’re using to treat your eczema? If your rash is true eczema, then there is likely an allergen that is causing it. It’s likely a food but could also be something in the air or a chemical that you are constantly exposed to (an ingredient in laundry detergent, in cleaning supplies, in your soap, etc.). The eczema will likely go away if you can identify and eliminate the allergen.

If you’re addicted to steroid creams, you are well past the point of this being an allergy to foods, pollutants, or chemicals. It’s possible that your eczema began that way originally, but somewhere along the course of the steroid treatment the steroids took over and became the reason for your worsening eczema. If you had identified and eliminated the allergen before this point, the rash would have gone away even if you had been using steroid creams. But once that addiction occurs, simply removing the original allergen will no longer work. Your skin is now addicted to the steroid creams and it craves them. When you apply the creams, the rash subsides for a bit, but then it comes back, usually stronger and often spreads to more areas of your body. If you have “worsening eczema” or what many dermatologists refer to as “moderate to severe eczema”, it’s very possible that you are at this point.

“If you have ‘worsening eczema’ or what many dermatologists refer to as ‘moderate to severe eczema’, it’s very possible that you are addicted to the very steroid creams you are using to treat it.”

 

It is unclear why some people become addicted to the steroid creams and others do not. The length of time required to use the creams before becoming addicted also various for those who do suffer the addiction. Some become addicted after just 1-2 weeks of use, while it may take others months or even years before reaching an addiction point. For those who do become addicted, the only way to be freed from this spreading “rash” is to stop using the steroid creams and endure the Topical Steroid Withdrawal (TSW) process.

Topical Steroid Withdrawal is difficult. Very difficult. As with any drug withdrawal, you must endure the side effects as your body eliminates the toxins from your body and reverses the addiction. But it is so worth it. Once the withdrawal is complete, you will have normal, healthy skin again. (Wow, when was the last time you said THAT?!?!). You will once again be able to swim with your friends in the summer time. You will be able to take a bath or shower without scratching yourself intensely. Sleep will be more sound once it’s not interrupted by itching and unconscious scratching throughout the night.

The International Topical Steroid Addiction Network (ITSAN) is a tremendous resource for those going through Topical Steroid Withdrawal (also known as Topical Steroid Addiction or Red Skin Syndrome). It offers great information and research on steroids and on what to expect when you are withdrawing from them. There are real life case studies and also an online support group so TSW sufferers can feel part of a community as they are going through the withdrawal process.

FUNCTIONAL MEDICINE

Through my own personal journey through Topical Steroid Withdrawal, I learned that Functional Medicine can significantly speed the recovery time and reduce the pain and suffering involved. Many TSW sufferers (and others suffering from chronic medical conditions) are not familiar with Functional Medicine and it’s my passion to spread this knowledge to as many people as possible. That is why I founded myHealthTorch – to teach and inspire true healing.

Close up of my fingers at Month 4

Before I found Functional Medicine, my hands looked like this (my 4th month of Topical Steroid Withdrawal).

They were extremely painful and swollen and I couldn’t bend or straighten my fingers. They remained in this gross, monster-like state. My husband washed my hair in the kitchen sink because I couldn’t do even that simple task, and I almost went to the ER one night to have my wedding ring cut off when my fingers swelled to a dangerous size.

But all of this subsided quickly when I found a functional medicine practitioner who was able to look at my health at a cellular level. She identified imbalances and deficiencies and worked to correct those, while also assisting my body in its detox efforts through regular lymphatic massage and ionic foot baths. I also ate an anti-inflammatory diet which had an enormous impact on reducing the level of inflammation already present with TSW.

You can read more details about my personal journey through TSW here. I wish you and your loved ones radiant skin and itchless nights. It is within your reach.

Please leave me a comment below if you have any questions or if I can be of help to you in your journey.

Pin It on Pinterest